South Dakota, 2018

Hail in South Dakota, April 13, 2018

April 13, 2018 · NWS FSD · 9 events in 6 counties and zones

An intense low-level jet developed ahead of a intensifying winter storm early on the morning of April 13. The flow spawned scattered elevated thunderstorms with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An intense low-level jet developed ahead of a intensifying winter storm early on the morning of April 13. The flow spawned scattered elevated thunderstorms with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 13, 3:53 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 13, 3:53 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CDT Fri Apr 13 2018

.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018

So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!

As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.

Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.

While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.

As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.

.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018

Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.

For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1054 PM CDT Thu Apr 12 2018

Showers and isolated thunderstorms are expected to develop
overnight with increasing northeasterly winds. Rain may begin to
mix with snow at KHON by Friday afternoon with decreasing
visibilities. MVFR/IFR ceilings will dominate through the TAF
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     SDZ039-040-054>056-060>062-065>070.

     Blizzard Warning from 1 PM this afternoon to 4 PM CDT Saturday
     for SDZ038-050-052-053-057>059-063-064.

     Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.

MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     MNZ071-072-080-097-098.

     Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
     for MNZ081-089-090.

IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
     013-014.

     Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
     020.

     Winter Storm Watch from late tonight through Saturday evening
     for IAZ021-022-031-032.

NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Apr 12, 5:39 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
639 PM CDT Thu Apr 12 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>070-132345-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
639 PM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will move across the region tonight into
Friday morning. A strong storm or two with small hail and locally
heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will continue into Friday, however by Friday afternoon,
colder air will begin to move into the region and this will cause
rain to change to snow. The risk for heavy snow continues to grow
for the outlook area. In addition, there will be a possibility of
light ice accumulations over portions of southwestern MN on
Friday night.

Along with the heavy snow potential, strong winds in excess of 30
mph with gusts up to 50 mph Friday night and Saturday are expected.
A blizzard warning is in effect for the area Friday afternoon
into Saturday.

The combination of snow and wind will create significant impacts
including infrastructure and travel. The time to prepare for this
blizzard is now! Travel maybe extremely difficult to impossible
Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports will be
appreciated.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-132345-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
639 PM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will move across the region early Friday
morning. These storms will be capable of producing large hail up
to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will continue to be possible throughout
the day on Friday. Cooler air will work into the region on Friday
evening. As cooler air works into the region late Friday evening
into Saturday morning, precipitation will transition from rain to
snow.

Along with the heavy snow potential will be strong winds in
excess of 30 mph with gusts up to 50 mph Friday night and
Saturday.

The combination of snow and wind may lead to significant impacts
to the region including impacts to infrastructure and travel. The
time to prepare for this winter storm is now! Consider delaying
or canceling travel plans Friday night and Saturday and continue
to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight Friday morning.

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Douglas

When
April 13, 4:18 AM CST
Where
Douglas County, 2.89 mi SW of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.240, -98.210

First of two quarter size hail events for the day.

Hail, Hutchinson

When
April 13, 4:21 AM CST to 4:24 AM CST
Where
Hutchinson County, 5.91 mi WSW of Beardsley
Measured
1.75 in hail
Reported by
Public
Coordinates
43.270, -98.090

Hail up to golf ball size fell for a few minutes.

Hail, Douglas

When
April 13, 4:25 AM CST to 4:30 AM CST
Where
Douglas County, 2.81 mi N of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -98.160

The ground was covered with three to four inches of hail. Hail was accompanied by 25 to 30 mph winds, which pounded some paint off an outbuilding.

Hail, Hutchinson

When
April 13, 4:27 AM CST to 4:29 AM CST
Where
Hutchinson County, 2.13 mi WNW of Beardsley
Measured
1.25 in hail
Reported by
Public
Coordinates
43.310, -98.020

First of four hail events of the day. Remainder were all smaller than dime size.

Hail, Minnehaha

When
April 13, 5:59 AM CST to 6:02 AM CST
Where
Minnehaha County, 2.5 mi E of Sioux Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -96.680

Hail, Charles Mix

When
April 13, 9:59 AM CST to 10:09 AM CST
Where
Charles Mix County, 0.51 mi E of Marty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -98.410

Hail continued for 10 minutes after this time.

Hail, Douglas

When
April 13, 10:29 AM CST to 10:31 AM CST
Where
Douglas County, 2.89 mi SW of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.240, -98.210

Hail, Hanson

When
April 13, 11:25 AM CST to 11:27 AM CST
Where
Hanson County, 0.85 mi NW of Farmer
Measured
0.75 in hail
Reported by
Public
Coordinates
43.730, -97.690

Hail, Brookings

When
April 13, 11:33 AM CST to 11:35 AM CST
Where
Brookings County, 9.4 mi E of White
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.440, -96.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 753225, 753227, 753246, 753247, 753248, 753249, 753250, 753251, 753252.